A 36-year-old woman who had received long-term treatment with chloroquine for systemic lupus erythematosus developed a third degree atrioventricular block and required a permanent pacemaker. Notably, left ventricular thickening and mild systolic dysfunction were noticed on echocardiography as well as on cardiac MRI. As there was no clear explanation for myocardial findings, the patient underwent an endomyocardial biopsy that demonstrated vacuolar degeneration of myocytes on light microscopy and curvilinear bodies on electron microscopy, both findings consistent with chloroquine toxicity. The drug was withheld and treatment with candesartan and carvedilol was prescribed. At 2-year follow-up, the patient remained asymptomatic and left ventricular systolic function had improved. Physicians who prescribe antimalarial drugs for rheumatic diseases should be aware of the potentially life-threatening effects of chloroquine on the heart.
No takes yet. Share an insight, caveat, or question.
López et al. (2014) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: